Texas, 2011

Tornado and Hail in Texas, June 20 to 21, 2011

June 20 to 21, 2011 · NWS FWD · 70 events in 15 counties and zones

A strong summertime trough dug into the Plains with an attendant dryline and cold front moving into north Texas. Two rounds of storms affected north Texas beginning the evening of the 20th and continuing into the early morning hours of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.8 million
Crop damage
None recorded
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong summertime trough dug into the Plains with an attendant dryline and cold front moving into north Texas. Two rounds of storms affected north Texas beginning the evening of the 20th and continuing into the early morning hours of the 21st. The first round of storms developed in association with the dryline as it reached the western edges of the CWA. The second round of storms developed along the cold front as it also approached the western edges of the CWA. Nearly all of the storms and severe weather occurred along and north of Interstate 20. Hail and damaging winds were the main hazards with both lines of storms but a brief tornado did occur in Stephens County near Eliasville. Severe thunderstorm winds ripped roofs off buildings in Wise County and two people were injured in association with the roof damage. Most of the hail was golfball size or smaller but a few reports up to baseball size were received. Large amounts of hail up to the size of golfballs fell in Denton County damaging windows, buildings, and roofs in several cities across the southern half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 20, 4:44 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 20, 4:44 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT MON JUN 20 2011

.AVIATION...
NOW THAT CONVECTION HAS FORMED...LINEAR EXTRAPOLATION AND
GUIDANCE BRINGS TSRA LINE ACROSS METROPLEX IN THE 02Z/05Z TIME
FRAME WITH MOST LIKELY TIME OF ARRIVAL DFW OF 03Z. HAVE ISSUED
AMENDMENTS FOR TEMPO TSRA TO REFLECT THIS. STORMS SHOULD HAVE A
COLD POOL BY THEN SO LIGHTNING WILL LIKELY OCCUR BEHIND THE LINE
AS WELL AS ALONG IT. ONE WILD CARD THAT MAY FURTHER AFFECT
FORECASTS IS THAT HRRR IS FORECASTING REDEVELOPMENT BEHIND THIS
LINE. THIS IS NOT SUPPORTED YET BY ALL THE GUIDANCE...BUT SHOULD
TRENDS GO THAT WAY TSRA WILL HAVE TO BE EXTENDED FARTHER INTO THE
OVERNIGHT HOURS. 84

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT MON JUN 20 2011/
PRESSURE GRADIENT REMAINS QUITE IMPRESSIVE ACROSS THE AREA AS
NORTH TEXAS SITS BETWEEN A FRONTAL SYSTEM EXTENDING FROM THE
PLAINS INTO WEST TEXAS...AND A HIGH PRESSURE RIDGE OVER THE
NORTHEASTERN GULF OF MEXICO. THIS HAS ALLOWED FOR THE STRONG
SOUTH WINDS GUSTING INTO THE 35-40 MPH RANGE. SPEEDS SHOULD
DECREASE SOME AS WE APPROACH SUNSET...THEREFORE BOTH THE WIND
ADVISORY AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8
PM.

ALL EYES WILL THEN BE PEELED AND DIRECTED TOWARDS THE NORTHWEST
WHERE CONVECTION IS EXPECTED TO HAVE DEVELOPED BY LATE AFTERNOON.
THE COMBINATION OF A STRONG UPPER LEVEL TROUGH...THE THE PRESENCE
OF A DRYLINE...AND HOT LATE AFTERNOON TEMPERATURES SHOULD ALLOW
THIS SCENARIO TO UNFOLD SOMETIME IN THE 4 TO 6 PM TIMEFRAME JUST
WEST OF THE CWA. ACTIVITY IS THEN EXPECTED TO SPREAD EAST ACROSS
ROUGHLY THE NORTHERN HALF OF THE FORECAST AREA TONIGHT BEFORE
WEAKENING SOME DURING THE LATE NIGHT AND EARLY MORNING HOURS.
CHANCE FOR SEVERE STORMS WILL BE HIGHEST NORTH OF THE RED RIVER
WHERE BEST DYNAMICS WILL BE IN PLACE...HOWEVER SEVERE WEATHER
PARAMETERS WILL BE SUFFICIENT ENOUGH FOR AT LEAST A FEW SEVERE
STORMS FURTHER S INTO THE NORTHERN COUNTIES. THIS AREA IS INCLUDED
IN SPC DAY ONE AND DAY 2 SLIGHT RISK WITH HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.

FOCUS SHOULD SHIFT SOUTH AND EAST ALONG WITH INITIAL SHORTWAVE
ENERGY TOMORROW MORNING. COLD FRONT WILL THEN MAKE A PUSH INTO
THE AREA TUESDAY AS SECOND SHORTWAVE PROPAGATES OVER THE REGION
AROUND THE BASE OF MAIN UPPER TROUGH. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS BOUNDARY DURING THE TUESDAY AFTERNOON
HOURS OVER NORTHERN AND CENTRAL COUNTIES. THINKING IS THAT BY
WEDNESDAY NIGHT A GOOD PORTION OF NORTH TEXAS WILL GET A GOOD HALF
INCH OF RAIN WITH SOME AREAS GETTING UPWARDS OF AN INCH.

UPPER LEVEL FLOW BECOMES NORTHWESTERLY BY THURSDAY AS UPPER TROF
SHIFTS EAST OVER THE EASTERN U.S. AND HIGH PRESSURE RIDGE BUILDS
OVER THE DESERT SOUTHWEST. MODEL GUIDANCE THEN INDICATING A DECENT
UPPER IMPULSE MOVING SOUTHEAST ACROSS NORTHEAST TEXAS LATE
THURSDAY INTO FRIDAY MORNING. INCLUDED LOW POPS OVER ROUGHLY THE
NORTHEASTERN THIRD OF THE CWA DURING THIS TIME. BEYOND THAT IT
LOOKS LIKE 500 MB RIDGE WILL ONCE AGAIN BECOME THE DOMINANT
FEATURE OVER NORTH TEXAS BRINGING HOT AND DRY WEATHER TO THE
REGION IN THE EXTENDED RANGE.    30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  78  95  76  95  76 /  30  30  50  20  20
WACO, TX              78  97  76  96  74 /   5  30  50  30  20
PARIS, TX             75  91  74  93  70 /  40  40  50  20  10
DENTON, TX            76  94  72  95  73 /  40  30  50  10  10
MCKINNEY, TX          78  92  73  95  71 /  40  30  50  10  10
DALLAS, TX            77  95  77  95  77 /  30  30  50  20  20
TERRELL, TX           77  94  75  96  73 /  20  30  50  20  20
CORSICANA, TX         76  97  76  96  75 /  10  30  50  30  20
TEMPLE, TX            77  98  75  96  73 /   5  20  40  30  20
MINERAL WELLS, TX     76  97  71  96  72 /  30  30  50  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ091-092-
100>103-115>119-129>134-141>146-156>159.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jun 20, 2:25 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT MON JUN 20 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
325 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH EARLY
EVENING.

A RED FLAG WARNING IS IN EFFECT FOR AREAS WEST OF A GAINESVILLE TO
CORSICANA TO TEMPLE LINE.

STRONG SOUTHERLY WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE
EXPECTED THROUGH EARLY EVENING. THE GUSTY WINDS COMBINED WITH LOW
AFTERNOON HUMIDITY WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS
ACROSS MUCH OF NORTH TEXAS.

THERE IS A CHANCE OF THUNDERSTORMS MAINLY TONIGHT ACROSS THE
NORTHERN HALF OF NORTH TEXAS. BEST CHANCES FOR STORMS WILL BE
NORTH OF INTERSTATE 20. ANY STORMS THAT DEVELOP COULD BE SEVERE
WITH DAMAGING DOWNBURST WINDS AND HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TUESDAY AND WEDNESDAY. THE BEST CHANCES WILL OCCUR TUESDAY NIGHT.
A FEW STORMS COULD BE SEVERE LATE TUESDAY AFTERNOON AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS NORTHERN
PARTS OF NORTH TEXAS.

92

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

38 hail, 28 thunderstorm wind, 3 lightning, 1 tornado. Local standard time, as filed.

Hail, Young

When
June 20, 4:59 PM CST
Where
Young County, Olney
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.370, -98.770

Hail, Young

When
June 20, 5:20 PM CST
Where
Young County, 3 mi SE of Olney
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.339, -98.733

Ping pong ball sized hail fell 3 miles southeast of Olney.

Hail, Young

When
June 20, 5:31 PM CST
Where
Young County, 3.67 mi W of Jean
Measured
1.75 in hail
Property damage
$6,000
Reported by
Public
Coordinates
33.317, -98.644

Golfball sized hail was reported on Highway 114 between Olney and Loving.

Hail, Young

When
June 20, 5:40 PM CST
Where
Young County, 2.01 mi N of Murray
Measured
1.75 in hail
Property damage
$6,000
Reported by
Public
Coordinates
33.079, -98.903

Golfball sized hail fell along FM 578 between Newcastle and Murray.

Hail, Jack

When
June 20, 6:02 PM CST
Where
Jack County, Antelope
Measured
1.75 in hail
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.430, -98.370

Hail, Young

When
June 20, 6:13 PM CST to 6:20 PM CST
Where
Young County, Graham
Measured
1.75 in hail
Property damage
$300,000
Reported by
Fire Department/Rescue
Coordinates
33.100, -98.600

Several sources reported quarter to golfball sized hail in Graham. The local newspaper reported hundreds of homes and vehicles were damaged by the hail.

Thunderstorm Wind, Young

When
June 20, 6:17 PM CST
Where
Young County, Graham
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.100, -98.600

The roof of a metal garage was blown off by thunderstorm winds in Graham. Power lines were also knocked down. The automated weather station at the airport (KRPH) measured a 47 mph wind gust at the time.

Hail, Young

When
June 20, 6:22 PM CST
Where
Young County, 2 mi E of Graham
Measured
2.5 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.100, -98.566

Tennis ball sized hail was reported 2 miles east of Graham.

Hail, Young

When
June 20, 6:26 PM CST
Where
Young County, Newcastle
Measured
1.5 in hail
Property damage
$6,000
Reported by
Public
Coordinates
33.200, -98.750

Hail, Jack

When
June 20, 6:31 PM CST to 6:36 PM CST
Where
Jack County, Bryson
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.170, -98.380

Hail up to the size of golfballs fell in Bryson for at least 5 minutes.

Hail, Jack

When
June 20, 6:37 PM CST
Where
Jack County, 5 mi S of Bryson
Measured
2.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.098, -98.380

Baseball sized hail fell 5 miles south of Bryson.

Hail, Montague

When
June 20, 6:55 PM CST
Where
Montague County, Bowie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.570, -97.850

Thunderstorm Wind, Young

When
June 20, 6:55 PM CST
Where
Young County, 5.72 mi SSE of Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.291, -98.740

Sixty MPH winds were estimated to the south of Olney.

Hail, Young

When
June 20, 7:15 PM CST
Where
Young County, 1.16 mi NW of Eliasville
Measured
1.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
32.960, -98.766

Ping pong to golfball sized hail was covering the ground in Eliasville.

Hail, Young

When
June 20, 7:29 PM CST
Where
Young County, Loving
Measured
1.75 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
33.270, -98.520

Hail, Wise

When
June 20, 7:35 PM CST
Where
Wise County, Chico
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.300, -97.820

Hail, Wise

When
June 20, 7:35 PM CST
Where
Wise County, 2.85 mi W of Bridgeport Muni Arpt
Measured
1.75 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
33.169, -97.879

Golfball sized hail fell in Runaway Bay.

Hail, Wise

When
June 20, 7:40 PM CST
Where
Wise County, Bridgeport
Measured
1.25 in hail
Property damage
$7,000
Reported by
NWS Employee
Coordinates
33.220, -97.770

Tornado, Stephens

When
June 20, 7:46 PM CST
Where
Stephens County, 5.56 mi N of Ivan
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
32.950, -98.720

A brief tornado touched down approximately 2 miles east of Eliasville in extreme northern Stephens County.

Hail, Palo Pinto

When
June 20, 8:15 PM CST
Where
Palo Pinto County, Graford
Measured
2.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
32.930, -98.250

Thunderstorm Wind, Cooke

When
June 20, 8:40 PM CST
Where
Cooke County, Valley View
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.480, -97.170

Sixty MPH winds were estimated in Valley View.

Hail, Denton

When
June 20, 9:32 PM CST
Where
Denton County, 2.75 mi NNE of Ponder Palmer Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.238, -97.305

Quarter sized hail was reported approximately 9 miles west of Denton on Highway 380.

Hail, Denton

When
June 20, 9:39 PM CST
Where
Denton County, Krum
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.270, -97.250

Hail, Parker

When
June 20, 9:50 PM CST
Where
Parker County, 10 mi NNE of Weatherford
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.904, -97.734

Quarter to golfball sized hail was reported 10 miles north-northeast of Weatherford.

Thunderstorm Wind, Parker

When
June 20, 9:50 PM CST
Where
Parker County, 10 mi NNE of Weatherford
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
32.904, -97.734

Thunderstorm winds up to 70 MPH were estimated 10 miles north-northeast of Weatherford.

Hail, Tarrant

When
June 20, 10:02 PM CST
Where
Tarrant County, 3 mi N of Azle
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.943, -97.530

Egg sized hail fell 3 miles north of Azle. The window of a car was cracked and the car was dented.

Hail, Parker

When
June 20, 10:05 PM CST
Where
Parker County, 3 mi E of Springtown
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.970, -97.628

Golfball sized hail fell 3 miles east of Springtown.

Thunderstorm Wind, Denton

When
June 20, 10:15 PM CST
Where
Denton County, 1.65 mi ENE of Pilot Pt
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
33.408, -96.943

The metal roof of an auto body shop was blown off near 1300 N Highway 377 in Pilot Point.

Hail, Tarrant

When
June 20, 10:17 PM CST
Where
Tarrant County, 5 mi N of Azle
Measured
2 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.972, -97.530

Egg sized hail fell 5 miles north of Azle.

Thunderstorm Wind, Grayson

When
June 20, 10:21 PM CST
Where
Grayson County, 2 mi E of Tioga
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.470, -96.885

A 62 MPH wind gust was measured 2 miles east of Tioga.

Thunderstorm Wind, Grayson

When
June 20, 10:25 PM CST
Where
Grayson County, Gunter
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.450, -96.750

Several small trees were uprooted in Gunter. At least one 12 diameter tree was broken and several fences were also knocked down.

Hail, Tarrant

When
June 20, 10:27 PM CST
Where
Tarrant County, Haslet
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.970, -97.350

Hail, Denton

When
June 20, 10:33 PM CST
Where
Denton County, 2 mi SW of Justin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.059, -97.324

Quarter sized hail fell 2 miles southwest of Justin.

Hail, Fannin

When
June 20, 11:10 PM CST
Where
Fannin County, Bonham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.580, -96.180

Thunderstorm Wind, Fannin

When
June 20, 11:10 PM CST
Where
Fannin County, Bonham
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.580, -96.180

Thunderstorm winds of 52 MPH were reported in Bonham.

Thunderstorm Wind, Wise

When
June 21, 12:37 AM CST
Where
Wise County, 2.05 mi W of Bridgeport Muni Arpt
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.172, -97.865

The roof was blown off 2-story condominium complex on Runaway Bay Drive in Runaway Bay. All of the units in the complex were damaged or destroyed. Also, a tree fell on a house on Lakeview Drive, and the house was significantly damaged. A man at the condo complex was slightly injured and treated at the scene.

Thunderstorm Wind, Wise

When
June 21, 12:40 AM CST
Where
Wise County, Bridgeport
Measured
64 kt (74 mph) measured gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
33.220, -97.770

A trained spotter reported 74 MPH winds in Bridgeport.

Thunderstorm Wind, Wise

When
June 21, 12:41 AM CST
Where
Wise County, Decatur
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
33.230, -97.600

The automated weather station at Decatur Municipal Airport (KLUD) measured a 59 MPH wind gust.

Thunderstorm Wind, Wise

When
June 21, 12:45 AM CST
Where
Wise County, 0.47 mi NNE of Decatur
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.236, -97.597

Sections of the roof of the Sunset Inn in Decatur were blown off by thunderstorm winds. One person was injured by falling debris and was transported to the hospital.

Thunderstorm Wind, Denton

When
June 21, 12:55 AM CST
Where
Denton County, Aubrey
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
33.300, -96.980

The canopy at a Shell gas station on Highway 377 in Aubrey was damaged.

Thunderstorm Wind, Parker

When
June 21, 1:04 AM CST
Where
Parker County, 1 mi N of Springtown
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.984, -97.680

Seventy-five MPH winds were estimated north of Springtown. The winds lasted for several minutes.

Thunderstorm Wind, Wise

When
June 21, 1:12 AM CST
Where
Wise County, 2 mi ENE of Rhome
Measured
53 kt (61 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
33.061, -97.448

Thunderstorm winds of 61 MPH were reported 2 miles east-northeast of Rhome. The strong winds knocked out the power.

Hail, Grayson

When
June 21, 1:15 AM CST
Where
Grayson County, Gunter
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.450, -96.750

Thunderstorm Wind, Denton

When
June 21, 1:18 AM CST
Where
Denton County, 1.89 mi ENE of Stony
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.240, -97.339

Thunderstorm winds of 55 to 60 MPH were estimated approximately 11 miles west of Denton along Highway 380.

Hail, Denton

When
June 21, 1:20 AM CST
Where
Denton County, 1.88 mi ENE of Stony
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.240, -97.340

Nickel sized hail was reported 11 miles west of Denton.

Thunderstorm Wind, Wise

When
June 21, 1:21 AM CST
Where
Wise County, 2.96 mi ESE of Rhome
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.037, -97.431

Sixty MPH thunderstorm winds were estimated approximately 7 miles west of the intersection of Highway 114 and FM 156. This location is southeast of Rhome.

Hail, Denton

When
June 21, 1:30 AM CST
Where
Denton County, Roanoke
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.020, -97.180

Hail, Tarrant

When
June 21, 1:32 AM CST
Where
Tarrant County, 4 mi E of Haslet
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.970, -97.281

Quarter sized hail was reported 4 miles east of Haslet.

Hail, Denton

When
June 21, 1:35 AM CST
Where
Denton County, 2 mi SW of Denton
Measured
1 in hail
Reported by
Public
Coordinates
33.200, -97.174

Quarter sized hail was reported 2 miles southwest of Denton.

Thunderstorm Wind, Denton

When
June 21, 1:35 AM CST
Where
Denton County, 2 mi SW of Denton
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.200, -97.174

Three to four inch diameter trees were snapped at the ground 2 miles southwest of Denton. Other large tree branches were also snapped around the city of Denton and its vicinity. Some of the broken tree branches damaged cars.

Thunderstorm Wind, Denton

When
June 21, 1:35 AM CST
Where
Denton County, Denton Muni Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
33.200, -97.200

The automated weather station at Denton Municipal Airport (KDTO) measured a peak wind gust of 75 MPH.

Thunderstorm Wind, Denton

When
June 21, 1:35 AM CST
Where
Denton County, Argyle
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.120, -97.180

Two to three inch diameter oak trees were snapped just above the ground in Argyle.

Hail, Denton

When
June 21, 1:39 AM CST
Where
Denton County, Argyle
Measured
1.75 in hail
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.120, -97.180

A large amount of hail up to the size of golfballs fell in Argyle. The hail broke numerous windows in cars and homes, dented wood siding and cars, and damaged roofs. Many businesses along Highway 377 had their west facing windows broke out by the hail.

Hail, Denton

When
June 21, 1:42 AM CST
Where
Denton County, 0.63 mi NE of Bartonville
Measured
1.75 in hail
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
33.088, -97.124

A large amount of hail up to the size of golfballs fell in the Lantana community which is located near Bartonville. The hail broke numerous windows in cars and homes, dented wood siding and cars, and damaged roofs.

Hail, Denton

When
June 21, 1:45 AM CST
Where
Denton County, 1.8 mi SE of Bartonville
Measured
1 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.060, -97.110

Quarter sized hail was reported on Double Oak. Windows were broken in homes by the large amount of hail.

Thunderstorm Wind, Denton

When
June 21, 1:45 AM CST
Where
Denton County, 1.76 mi SE of Bartonville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.061, -97.109

Trees and large tree limbs in Double Oak were knocked down by severe thunderstorm winds.

Hail, Denton

When
June 21, 1:45 AM CST
Where
Denton County, 3.54 mi E of Grapevine Res
Measured
1.5 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
33.030, -97.090

Ping pong ball sized hail was reported in Flower Mound. The hail stripped leaves off trees.

Thunderstorm Wind, Denton

When
June 21, 1:45 AM CST
Where
Denton County, Corinth
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
33.150, -97.070

Two to three foot diameter trees were uprooted in Corinth and shingles were blown off roofs.

Thunderstorm Wind, Denton

When
June 21, 1:54 AM CST
Where
Denton County, 1.74 mi W of Lewisville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
33.070, -97.030

Severe thunderstorm winds around 65 MPH were estimated 2 miles southeast of Highland Village.

Hail, Denton

When
June 21, 1:54 AM CST
Where
Denton County, 1.74 mi W of Lewisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.070, -97.030

Penny sized hail was covering the ground 2 miles southeast of Highland Village.

Thunderstorm Wind, Denton

When
June 21, 1:56 AM CST
Where
Denton County, 3.54 mi E of Grapevine Res
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
33.030, -97.090

Thunderstorm winds around 65 MPH were estimated in Flower Mound. These winds knocked down large tree limbs.

Lightning, Denton

When
June 21, 2:00 AM CST
Where
Denton County, 4.88 mi E of Grapevine Res
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.011, -97.066

Lightning started a fire at a home in the 1900 block of Blue Ridge Court in Flower Mound. The bolt struck the chimney and stared a fire in the wall, the first floor ceiling, and the attic.

Lightning, Denton

When
June 21, 2:00 AM CST
Where
Denton County, 3.02 mi ENE of Little Elm
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.170, -96.924

A lightning strike started a house fire on Port Sullivan Drive in Little Elm. The interior of the home was badly damaged but the house was not a total loss.

Hail, Denton

When
June 21, 2:03 AM CST
Where
Denton County, 1.14 mi W of Lewisville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.072, -97.020

Quarter sized hail fell at FM 407 and I-35E in Lewisville.

Thunderstorm Wind, Denton

When
June 21, 2:05 AM CST
Where
Denton County, Hebron
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
33.030, -96.880

Severe thunderstorm winds knocked down 6-10 diameter tree limbs in Hebron.

Thunderstorm Wind, Denton

When
June 21, 2:05 AM CST
Where
Denton County, Carrollton
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
32.950, -96.900

Severe thunderstorm winds knocked down 6-10 diameter tree limbs in Carrollton.

Thunderstorm Wind, Denton

When
June 21, 2:05 AM CST
Where
Denton County, 3.4 mi S of Lewisville
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
33.021, -96.993

Severe thunderstorm winds tore the roof off of Ojedas Mexican Restaurant in Lewisville. The roof was blown into an apartment complex behind the restaurant.

Thunderstorm Wind, Collin

When
June 21, 2:09 AM CST
Where
Collin County, Frisco
Measured
58 kt (67 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
33.150, -96.830

A 67 MPH wind gust was reported in Frisco.

Hail, Dallas

When
June 21, 2:36 AM CST
Where
Dallas County, 2.15 mi NNE of Union Bower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.860, -96.890

Quarter sized hail was reported at Loop 12 and I-35E, just to the northwest of Dallas Love Field Airport.

Lightning, Kaufman

When
June 21, 5:30 AM CST
Where
Kaufman County, 3.46 mi E of Forney
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.758, -96.411

Lightning started a house fire in the 2000 block of Northridge in Forney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318977, 318978, 318992, 318996, 318997, 319000, 319007, 319003, 319004, 319008, 319010, 319013, 321937, 319015, 319016, 319017, 319021, 319019, 321938, 319020, 319023, 319360, 319361, 319026, 319027, 319362, 319363, 319364, 319365, 319366, 319368, 319367, 319369, 319370, 319371, 319372, 319373, 319374, 319375, 323730, and more.